Numerische Mathematik

, Volume 7, Issue 3, pp 206–216

Numerical methods for solving linear least squares problems

  • G. Golub

DOI: 10.1007/BF01436075

Cite this article as:
Golub, G. Numer. Math. (1965) 7: 206. doi:10.1007/BF01436075


A common problem in a Computer Laboratory is that of finding linear least squares solutions. These problems arise in a variety of areas and in a variety of contexts. Linear least squares problems are particularly difficult to solve because they frequently involve large quantities of data, and they are ill-conditioned by their very nature. In this paper, we shall consider stable numerical methods for handling these problems. Our basic tool is a matrix decomposition based on orthogonal Householder transformations.

Copyright information

© Springer-Verlag 1965

Authors and Affiliations

  • G. Golub
    • 1
  1. 1.Computation CenterStanford UniversityStanfordUSA

Personalised recommendations